Heat, Colbert
- When
- June 16, 11:00 AM CST to 6:00 PM CST
- Where
- Colbert forecast zone
- Reported by
- ASOS
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
The heat index reached and exceeded 105 degrees for several hours.
Heat index values reached 105 degrees or higher in a few locations of northwest Alabama.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Heat index values reached 105 degrees or higher in a few locations of northwest Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 16, 10:57 AM CST, 3 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 1157 AM CDT Thu Jun 16 2022 ...New AVIATION... .NEAR TERM... (Rest of Today) Issued at 943 AM CDT Thu Jun 16 2022 While temperatures are close to where we were yesterday at this hour, dewpoints are lagging a few degrees behind. Dewpoints yesterday at 9am were already at a soupy 76F degrees, while this morning's observations at the same time are lagging a bit at 67F. Temps will top out later this afternoon close to yesterday's highs, and with the expected dewpoints, aftn HI values will still top out between 105-110F. Convection should be lesser in coverage this afternoon, and have maintained the 15-20% chance for a stray storm later today. Gusty winds, hail, and heavy rainfall will be the primary hazards should cells get going later today. It should be interesting to see where cells develop thanks to the remnant MCS that traversed the area late last night. That boundary should provide the focus today, but again, coverage is expected to be minimal, with the heat expected to be the bigger story. Will maintain the Heat Advisory through 00Z this evening, and aside from a few observational tweaks to the public forecast update this morning, no major changes were warranted. && .SHORT TERM... (Tonight through Saturday) Issued at 325 AM CDT Thu Jun 16 2022 The upper ridge pattern will begin to retrograde back to the west tonight and into the first half of the weekend period, as a weak frontal boundary approaches the mid TN Valley from the north. In any case, the unseasonably hot/humid patten will continue tonight and into Fri, with early morning lows again in the lower/mid 70s, before temps rebound into the mid/upper 90s that afternoon. Dew pts though may trend a couple of degrees lower on Fri, with max heat indices around 101-106F for a few locations. A Heat Advisory may be needed for portions of the area Fri, pending the coverage of heat indices around 105F. Iso/perhaps sct showers/tstms are also possible Fri afternoon, along/ahead of the weak cold front settling into the area. Once again, a few storms may be capable of strong gusty winds, small hail and locally heavy rainfall. Any lingering showers/tstms should then diminish Fri evening, as slightly cooler/drier air filter into the area from the north following the passage of the front. Early morning lows Sat again look to fall into the lower/mid 70s, before temps rebound more into the upper 80s/around 90F later in the day. Cloud cover will also be diminishing Sat, as drier air above H85 spreads into the area from the north. && .LONG TERM... (Saturday night through Wednesday) Issued at 325 AM CDT Thu Jun 16 2022 A dry and slightly cooler trend is expected Saturday night as a northerly flow develops from surface high building SE-ward across the Great Lakes region. After a long stretch of lows in the 70s, a cool change is forecast with temperatures at daybreak Sunday in the low/mid 60s. Under sunny skies, highs will warm back into the upper 80s to around 91 in a few spots on Juneteenth Sunday. Drier dewpoints in the 50s are also expected from Sat night into Monday afternoon. Lows Sun night should range in the low/mid 60s. The aformentioned high during Monday should be nearing the Mid Atlantic coastal region, resulting in a SE surface flow returning. A more southerly flow is expected for Tue/Wed. This and somewhat higher heights as the upper ridge returns, will help boost high temps on Mon into the mid/upper 90s. Dewpoints slowly rising through the mid/upper 50s will produce heat index readings a few degrees cooler than the real temperature. Dewpoints from Mon night onward should rise back into the 60s, which will produce elevated heat indices on Tue/Wed. The upper high will also bring warm conditions aloft, with 850mb temperatures rising into the low/mid 20s on Tue/Wed. The ECMWF has been trending a few degrees warmer than the GFS in this period, which would support high temps nearing or exceeding 100 degrees as we near the mid week. Went a tad cooler on Tuesday with temperatures, have them rising into the mid/upper 90s (with most of the area in the upper 90s). Wednesday, have most of the area with 99 to 101 degree range high temperatures. Similar if not warmer conditions may occur Thursday. But...dewpoints from the NBM stay in the low/mid 60s during Tue/Wed. This will produce heat indices from the mid 90s to 104. Although the temperatures and apparent heat should remain below Advisory criteria, area residents should prepare for another long period of abnormally hot conditions. && .AVIATION... (18Z TAFS) Issued at 1157 AM CDT Thu Jun 16 2022 VFR conditions are expected with light winds throughout the TAF period. The only uncertainty will be if storms develop later this afternoon/evening, but confidence is low at this time. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Heat Advisory until 7 PM CDT this evening for ALZ001>010-016. TN...Heat Advisory until 7 PM CDT this evening for TNZ076-096-097. && NEAR TERM...12 SHORT TERM....09 LONG TERM....RSB AVIATION...GH
Hazardous Weather Outlook National Weather Service Huntsville AL 512 AM CDT Thu Jun 16 2022 ALZ001>010-016-TNZ076-096-097-171100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 512 AM CDT Thu Jun 16 2022 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Heat indices will peak in the 105 to 109 degree range for much of the outlook area this afternoon. A Heat Advisory remains in effect through 7 PM. Isolated thunderstorms will also be possible this afternoon, as an upper disturbance moves southward over parts of the region. A few storms will be capable of strong gusty winds, small hail and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Afternoon heat indices will approach or exceed 105 degrees Friday. A Heat Advisory may be required for portions of the area. Isolated to perhaps scattered mainly afternoon thunderstorms are also possible Friday, as a weak frontal boundary approaches from the north. A few of these storms may again produce gusty winds, small hail and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
7 heat. Local standard time, as filed.
The heat index reached and exceeded 105 degrees for several hours.
The heat index reached and exceeded 105 degrees for several hours.
The heat index reached and exceeded 105 degrees for several hours.
The heat index reached and exceeded 105 degrees for several hours.
The heat index reached and exceeded 105 degrees for up to three hours hours.
The heat index reached and exceeded 105 degrees for up to three hours hours.
The heat index reached and exceeded 105 degrees for up to three hours hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021593, 1021594, 1021595, 1021596, 1021597, 1021598, 1021599.